Oklahoma, 2022

Wildfire in Oklahoma, February 22, 2022

February 22, 2022 · NWS AMA · 1 event in 1 county or zone

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the OK Panhandle on February 22nd. A large wildfire developed in Cimarron County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the OK Panhandle on February 22nd. A large wildfire developed in Cimarron County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 22, 12:07 PM CST, 44 minutes earlier.

Area forecast discussion, Feb 22, 12:07 PM CST, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1207 PM CST Tue Feb 22 2022

.AVIATION...
North to northeast winds in the 15 to 20 knot range with
occasional higher gusts will continue through tonight. Winds will
decrease some at DHt and GUY by sunrise. Skies are expected to
remain VFR.

&&

.PREV DISCUSSION... /Issued 552 AM CST Tue Feb 22 2022/

AVIATION...12Z TAF...

KGUY continues to see MVFR CIGs this early in the TAF period. When
these low clouds clear out is a bit uncertain at this time.
However, they are expected to clear out going into hours of
daylight especially by 18Z. VFR conditions expected to prevail for
all three TAF sites otherwise. Winds will be breezy around 15 to
20 kts from the north to northeast through the period with below
freezing temperatures especially going into 00Z Wed.

Hoffeditz

PREV DISCUSSION... /Issued 404 AM CST Tue Feb 22 2022/

SHORT TERM...
Last evening the cold front came screeching through the area
ahead of all model guidance. The closest model for timing of the
wind shift and temperatures was the HRRR, but even that was still
a bit slow on the progression. Temperatures have really tanked
during this overnight period behind the front with temperatures in
the Oklahoma Panhandle in the low teens to ten degrees. Wind
chill values have plunged to near minus 5 as well. With the poor
handling of the frontal passage by the models, it has been quite a
challenge. Especially for trying to forecast today's high
temperatures as model guidance has consistently suggested the
retreating of the front this afternoon. With all the cold air that
has moved in and the distance the front has made thus far,
confidence in the models forecasted highs today is low.
Especially in the southern TX Panhandle. The front may very well
retreat, but how far will the front make it before it retreats is
the question. It may not retreat as far north as the models have
suggested, if the front makes it further in the first place.
Because of this, have continued to update the today's max
temperatures with the most current runs of the HRRR which
definitely have cooler temperatures for the southern Texas
Panhandle than previous forecast packages.

Going into tonight the cold front will once again push south to
southeast across the FA. H85 temperatures are progged to drop to
the minus 15 to minus 20 (Celsius) range as much denser and colder
air moves in overnight. Overnight lows will drop into the single
digits across the area with the northern OK Panhandle possibly
seeing temperatures drop to zero degrees Fahrenheit. This colder
denser air will be very dry as well with dewpoints falling minus 8
to minus 10 for much of the area. The height rises will create
some breezy northeasterly winds overnight tonight in the 15 to 20
mph range. Combined with the cold temperatures, wind chill values
are progged to be in the minus 10 to minus 15 range. A Wind Chill
Advisory is in effect from 8 pm tonight through 10 am Wed
morning.

For tomorrow, winds may let up slightly but not by much, and
afternoon highs are expected to stay below freezing. During the
early morning hours the Namnest suggests a plume of H7 theta-e
advection making it into the far southeast Texas Panhandle. In
turn this model wants to produce some wintry precipitation (likely
sleet) early Wed morning across Collingsworth, and possibly parts
of Donley and Wheeler County as well. Most to all other models
keep this early Wed precip to the southeast. Therefore, have left
out any mention of precipitation for the southeast Texas Panhandle
at this time.

Hoffeditz

LONG TERM...Wednesday night through Monday...

Synopsis: The current pattern is not typically handled well by the
guidance, yet our confidence is relatively high that most of the
area will remain below freezing until at least Friday afternoon
when temperatures should finally rise into the mid 30s to low
40s. While some light snow is possible Wednesday night into
Thursday morning, the main impacts will be due to prolonged cold
and dangerously cold wind chill values Thursday morning and
possibly Friday morning.

Details: The latest raw model output is in good agreement showing well
amplified slightly positive tilt 500mb trough axis over the Four
Corners region by Wednesday night. Looking at 700mb, features are
more subtle but a trough or even weak low is progged to move over
eastern CO Thursday morning with trough moving over the Panhandles
during the day Thursday. Moisture ahead of these features just do
not look impressive, especially above 750mb. There are brief
periods of saturation in the lower levels which are also very cold
(around 8 to 12 below zero celsius) with a light upslope wind.
This could be enough to promote some snow flurries, and winds may
get light enough early Thursday morning to support the idea of
some power plant enhanced snow as well. The bigger issue will be
the fact that overnight lows will be well into the single digits,
and winds should be just high enough to promote some wind chill
values around 5 to 15 below zero.

The upper level pattern and evolution of an Arctic airmass has
already been wreaking havoc on model output, and to no surprise
the Arctic air has come in much earlier and stronger than any
guidance suggested in spite of fast zonal flow aloft. The big
question now is with how the Arctic air will evolve as the upper
level pattern continues to favor fast southwest flow aloft going
into Thursday. Some models are wavering on high temperatures
Thursday suggesting the cold airmass may try to retreat again on
the southwest side as the Arctic surface high shifts east over the
Great Lakes. While this is possible, current thinking is that
these same models don't have the cold air far enough south to
begin with, so erosion will take longer and therefore highs will
remain cold on Thursday across our area. It's also interesting
that some models want to produce southerly winds in the low levels
Thursday morning which would promote some isentropic lift
briefly. Will have to see if this additional lift in the low
levels can overcome the dry conditions to help promote some snow
(keeping in mind what's left of a warm nose is minimal and
conditions are dry above the warm nose Thursday morning).

After warming some on Friday behind the main wave, another
positive tilt system rides down behind the first setting up over
the central plains by the weekend. Another (weaker) cold front is
possible, but precipitation chances remain very low due to lacking
moisture.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...Wind Chill Advisory from 7 PM this evening to 11 AM CST
     Wednesday for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
     Randall...Roberts...Sherman...Wheeler.

OK...Wind Chill Advisory from 7 PM this evening to 11 AM CST
     Wednesday for the following zones: Beaver...Cimarron...
     Texas.

&&

15/88
Hazardous weather outlook, Feb 22, 4:09 AM CST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
409 AM CST Tue Feb 22 2022

OKZ001>003-TXZ001>020-317-222300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
409 AM CST Tue Feb 22 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Dangerously cold wind values are expected to start this evening
and last into the overnight period. A Wind Chill Advisory is in
effect from 8 PM tonight through 10 AM Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerously cold wind chill values in the minus ten to minus
fifteen range are expected to continue into Wednesday morning.
Some very cold wind chills will be possible again Thursday and
Friday morning across the Texas and Oklahoma Panhandles mainly in
the north.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Cimarron

When
February 22, 12:51 PM CST to 2:45 PM CST
Where
Cimarron forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Wells Fire burned 340 acres. Officials with the Cimarron County Sheriff’s Office announced via Facebook that multiple units are on scene for a grass fire near the intersection of N0498 Rd. and N0532 Rd. Multiple units from the Boise City Volunteer Firefighters, as well as officials from Stratford and Texhoma, were reportedly on scene around 12:51 p.m. Tuesday on a fire. Officials said by 2:45 p.m., the fire is in the containment stage.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010522.